March 2003: Case Study One
CS, a 19-year-old man with asthma, presents to the physician?s office complaining of palpitations, insomnia, and irritability over the last week.
CS?s medical history is significant for chronic steroid-dependent asthma. He has been admitted to the hospital 3 times during the last year for asthma exacerbations. He required intubation during 2 of these admissions. His history also is significant for gastroesophageal reflux and tennis elbow.
His current medications include theophylline 400 mg twice daily, prednisone 20 mg daily, albuterol inhaler as needed, sal-meterol inhaler twice daily, and fluticasone inhaler twice daily. CS also is taking an OTC ?reflux medicine,? but he is unable to remember the name since he only started taking it a week ago. During the physical examination, the physician orders laboratory tests to measure the level of theophylline in CS?s blood. The laboratory immediately calls the physician because the lab results show that the patient?s level is extremely elevated. The physician is surprised by this news because the level was within normal limits the previous month. The only identifiable change that the physician can note is the addition of the OTC ?reflux medicine? that CS is unable to name. The physician wonders which OTC agent could have caused such an elevation in CS?s theophylline level.
Which OTC ?reflux medicine? is likely to have caused this reaction?
Click Here For The Answer ----------->
The likely OTC product to cause an elevation in theophylline levels is cimetidine. Cimetidine is an enzyme inhibitor that decreases the clearance of theophylline by up to 30%. The effect is immediate due to cytochrome P-450 enzyme competition.